Arkansas, 2019

Flash Flooding in Arkansas, February 23, 2019

February 23, 2019 · NWS MEG · 3 events in 2 counties and zones

A strong cold front produced training of thunderstorms that led to flash flooding across portions of northeast Arkansas during the late morning and early evening hours of February 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front produced training of thunderstorms that led to flash flooding across portions of northeast Arkansas during the late morning and early evening hours of February 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 23, 5:47 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Feb 23, 5:47 AM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 AM CST Sat Feb 23 2019

.DISCUSSION... /issued 441 AM CST Sat Feb 23 2019/

Active weather day for the Midsouth, beginning with ongoing river
and lowland flooding from persistent moderate to heavy rains. As
of 3 AM CST today, seven day rainfall totals ranged from 6 to 12
inches over north Mississippi. Any additional rainfall today will
exacerbate or at least extend ongoing flooding.

4 AM CST/10Z surface map showed a two warm fronts. The northernmost
front extended from the northwest tip of TN down to the south of
Jonesboro and Newport, AR. A second, more consequential marine
warm front extended east-west across central MS, with dewpoints
south of the front around 70F.

The marine warm front will lift into the Midsouth later this
morning. NAM Bufr soundings depict little to no inhibition to
surface-based convection during the the late morning. The 06Z 3km
NAM-Nest model depicts developing surface-based storms along the
marine warm front, aided by rapidly increasing diffluence aloft
ahead of an approaching midlevel dry slot. Although the
(occluded) synoptic surface low will remain well-removed over
KS/OK, a weaker secondary surface wave may form near the triple
point where the marine warm front intersects a pre-frontal
pressure trof. The implications of such a frontal wave would be
increased directional shear from backing winds over north MS by
late morning, and perhaps increased tornado potential.

The biggest uncertainty with respect to tornado potential will be
the amount of rainfall near the northward-advancing marine warm
front and the effect of diluting boundaries. Model soundings show
surface-based convection uncapped from the start, pointing toward
a gradual increase in thunderstorm coverage, rather than a quiet
period followed by explosive development along well-defined
frontal boundaries. In any case, sufficient CAPE will be in place
from kinematic processes (instability brought into the area),
along with adequate low level helicity for increased tornado
concern by late morning, particularly south of I-40. The marine
warm front will lift into west TN by early afternoon, about the
time storms increase over east AR, eventually forming a squall
line. Main threat with the squall line will be damaging winds,
but a few brief tornadoes will also be possible, embedded in the
squall line.

The potential danger from straight-line thunderstorm winds will
be of particular concern today. Due to saturated soils, even sub-
severe winds may topple large trees, putting nearby structures
and vehicles at risk.

Following the early to midevening exit of the squall line, dry and
seasonal weather will prevail across the Midsouth through at
least Tuesday of next week. Medium range models continue to show
varying rain chances during the mid to late week periods under
mainly zonal flow.

PWB

&&

.AVIATION...

12Z TAF Set

Warm front seems to be slowing on its progression northward. Based
forecast off of the 6Z NAM Nest as seemed like it had the best
timing with the warm front. Don't expect the front to reach KMEM
until around 16-18Z. CIGS may break up after passage until second
line of convection moves into KMEM around 22Z. KMKL will be
slightly later with timing by 1-2 hours than KMEM. Expect warm
front to clear KTUP by 15-16Z. Second line of convection will move
into the area around 00-01Z.

Expect VFR conditions behind the second line of convection with
the exception of KMKL during the overnight hours which may see
CIGS drop to MVFR from wrap around clouds with the low. SE winds
will turn around to the south behind warm front and increase to
12 KTS with higher gusts. Behind the second line of convection,
winds will turn around to the SW with sustained speeds around 15
KTS with higher gusts. Winds will turn around to the west during
the overnight hours.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Crittenden-Cross-Lee
     AR-Mississippi-Phillips-St. Francis.

     Wind Advisory from 10 AM this morning to midnight CST tonight
     for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
     Mississippi-Phillips-Poinsett-St. Francis.

MO...Flash Flood Watch through this evening for Pemiscot.

     Wind Advisory from 10 AM this morning to midnight CST tonight
     for Dunklin-Pemiscot.

MS...Flash Flood Watch through this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory from 10 AM this morning to midnight CST tonight
     for Benton MS-Coahoma-DeSoto-Lafayette-Marshall-Panola-
     Quitman-Tallahatchie-Tate-Tunica-Yalobusha.

TN...Flash Flood Watch through this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory from 10 AM this morning to midnight CST tonight
     for Carroll-Crockett-Dyer-Fayette-Gibson-Hardeman-Haywood-
     Henry-Lake-Lauderdale-Madison-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 23, 2:47 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
247 AM CST Sat Feb 23 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-241100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
247 AM CST Sat Feb 23 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Widespread flooding of rivers and low-lying areas will continue
today, particularly over north Mississippi.

There is a Moderate Risk of severe storms today over north
Mississippi and portions of west Tennessee south of I-40.

There is an Enhanced Risk of severe storms over east central
Arkansas and portions of west Tennessee north of I-40.

There is a Slight Risk of severe thunderstorms today over
northeast Arkansas and the Missouri bootheel.

Widespread damaging winds will be the primary threat. Secondary
threats include tornadoes - particularly over the Moderate Risk
area - and large hail.

Due to saturated soils, large trees may be downed by sub-severe
wind gusts.

The severe storm threat will end by early evening.

Breezy conditions are forecast outside of thunderstorms today. A
Wind Advisory is in effect for all the Midsouth except for areas
near the Tennessee River valley.

.DAYS TWO THROUGH SEVEN...Sunday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through mid-evening.

PWB

In the hours before

Special weather statement, Feb 23, 8:35 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
835 AM CST SAT FEB 23 2019

MSZ006-TNZ092-231500-
Tishomingo MS-Hardin TN-
835 AM CST SAT FEB 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 AM CST
FOR...

Northern Tishomingo County in northeastern Mississippi...
Southeastern Hardin County in western Tennessee...

At 834 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Burnsville, or near
Iuka, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Tishomingo and southeastern Hardin Counties should
monitor this storm closely.

LAT...LON 3501 8820 3492 8815 3489 8810 3480 8811
      3475 8835 3476 8835 3476 8837 3501 8834
      3515 8799 3501 8799
TIME...MOT...LOC 1434Z 240DEG 49KT 3485 8825
Special weather statement, Feb 23, 10:04 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
1004 AM CST SAT FEB 23 2019

ARZ018-026-027-231645-
Poinsett AR-Greene AR-Craighead AR-
1004 AM CST SAT FEB 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 AM CST
FOR...

Northwestern Poinsett County in eastern Arkansas...
South central Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...

At 1003 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Grubbs, or 10 miles
northeast of Newport, moving northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Poinsett...south central Greene and Craighead
Counties should monitor this storm closely.

LAT...LON 3582 9103 3588 9103 3588 9087 3592 9087
      3593 9086 3595 9086 3607 9047 3555 9049
      3555 9103 3581 9104
TIME...MOT...LOC 1603Z 239DEG 49KT 3569 9107

The radar

The Memphis radar (KNQA), 94 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Craighead

When
February 23, 10:09 AM CST to 1:00 PM CST
Where
Craighead County, 2 mi N of Jonesboro to 1.13 mi WNW of Jonesboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.859, -90.702

Street flooding in downtown Jonesboro with 12 inches of water over road.

Flash Flood, Craighead

When
February 23, 10:25 AM CST to 1:00 PM CST
Where
Craighead County, 0.85 mi W of Jonesboro to 1.13 mi E of Valley View
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.831, -90.715

Flooding of road in south Jonesboro with 10 inches of water over road.

Flash Flood, Cross

When
February 23, 5:36 PM CST to 8:00 PM CST
Where
Cross County, 3.13 mi SW of Birdeye to 2.43 mi E of Vanndale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.335, -90.715

A section of state Highway 163 has been closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806329, 806330, 806331.